Chemobrain after Cancer

Hester Hill Schnipper, LICSW, OSW-C Program Manager Emeritus, Oncology Social Work

DECEMBER 19, 2018

Did your brain change after cancer?

It is an odd relief that chemobrain is now recognized as an authentic problem for some people during and after cancer treatment. Researchers have demonstrated that there are measurable changes in the brain post-chemo.Until recently, the medical establishment seemed to be avoiding owning this, and people were advised that any cognitive issues were likely related to stress and fatigue. In other words, it felt as though we were being told "Buck up!" Or, "What did you expect and be grateful that you are healthy!"

Some kinds of chemotherapy appear more likely to be culprits, including Cyclophosphamide, Adriamycin, 5-FU and taxol. One study reported that up to 67% of people who receive chemotherapy experience some degree of chemobrain. For those who do experience cognitive changes, the range of difficulty is wide and the duration is uncertain. Many people report that their intellectual recovery parallels their physical one, and that, some months after finishing treatment, they are quite well. Women may be more susceptible than men; it occurs to me that may be partly due to the fact that the drugs named above are part of standard treatment for many breast cancers.

Within the last few weeks, I have talked with several people who are experiencing real cognitive difficulties. They are:

  1. A college professor who finished treatment for ovarian cancer several years ago. Throughout her treatment, she pushed herself hard, continued to teach her full schedule and was appropriately proud of her grit. Recently she underwent testing and was unhappily relieved to learn that yes, her neuropsych issues were real. With this confirmation, she has begun to work on some strategies to compensate and sustain her professional life.
  2. A woman who works in finance and who has been treated for both breast and ovarian cancers over the past decade. She is physically well, but feels that she cannot concentrate and perform at work to the same level she had always maintained. She is now embroiled in a painful series of conversations with her manager and may be forced to stop working and rely on disability support.
  3. A woman who lost her job as an administrative assistant just as she was preparing, after finishing months of treatment for breast cancer, to return to work. Although she had been regularly promised that her position awaited her, that turned out not to be the case. In addition to her anger and financial anxiety, she is worried about her ability to interview and find a new position. She is clear that she cannot think as clearly, multi-task as well, or focus as she could before cancer.

What can you do to help yourself if you feel that you are experiencing this problem? First, if you are quite worried, consider neuropsych testing. At BIDMC, this is available through the Cognitive Neurology program (CNU).  You may not like the results, but the tests could confirm what you are seeing and the experience would include learning about strategies to help your intellectual performance.

The usual suggestions of regular exercise, a healthy diet and enough sleep apply here. Other recommendations include learning something new (e.g. an instrument, a language) and doing crossword or other puzzles daily. We are talking here about exercising and strengthening your brain. This requires two kinds of exercise: physical, to increase blood flow to the brain, and intellectual.

Physical exercise does not mean running a marathon. Consider daily walks or yoga or Tai Chi or joining a class at the gym. The intellectual exercise can be smaller things like playing cards with friends, cooking a meal that is new to you, joining a book group. Socialization is always stimulating, so consider new activities that involve being with other people.

To conclude with some reassurance: for almost everyone, chemobrain gets better. In the beginning, while you are still traumatized and recovering physically, it makes sense that your intellect may not be its sharpest. As the months pass, you are likely to find that, just as you can do more physically, stay up later at night, or stick with a long book, you will also have more clarity of thought.

Has chemobrain been a problem in your life? Share your story in the BIDMC Cancer Community.